Related Topics: Cancer, News, Osteoporosis, Research, Treatments

Fosamax and Esophegal Cancer

Double the risk of cancer cancer when taking bisphosphonates for osteoporosis

AnnA Rushton

Fosamax is best known for its treatment for osteoporosis but perhaps even better known for its side-effects and, in the opinion of many doctors working with bio-identical progesterone, it is ineffective in treating the condition it is prescribed for.   Now it seems that the class of medications known as oral bisphosphonates not only have a host of side effects, including heartburn, diarrhea and constipation but research just published in the British Medical Journal (BMJ) shows that they also double the risk of esophegal cancer.


Bisphosphonates (brand names include Boniva, Fosamax, Actonel and Didronel), are the most commonly recommended and prescribed drugs for post-menopausal bone loss.  A letter to the editor by an FDA official published last year in The New England Journal of Medicine warned that these drugs might be linked to esophageal cancer – and, in some cases, the drugs were suspected of causing deaths from bisphosphonate-linked malignancies.  Over the years these drugs have been prescribed there have been increasing suggestions that people who take oral bisphosphonates for osteoporosis are developing esophageal cancer far more often than would be expected.

However, this study by researchers from the University of Oxford’s Cancer Epidemiology Unit and the Medicines and Healthcare products Regulatory Agency in the UK is the first to have investigated and carried out large-scale research to finally investigate whether bisphosphonates are a cancer risk.

Their results showed that those who had taken 10 or more prescriptions of bisphosphonate drugs — or who had taken the medications for about five years — had about double the risk of esophageal cancer compared with people who had not taken bisphosphonates.

Usually, esophageal cancer develops in one per 1000 people between the ages of 60 and 79 over five years. But based on their findings, the Oxford scientists estimated that when oral bisphosphonates are taken for five years, the rate of esophageal cancer increases to two cases per 1000 people.

A previous study had found no increased risk of esophageal cancer with oral bisphosphonate drugs, but the new report tracked patients for nearly twice as long and is considered far more statistically significant than the earlier research.

The study’s lead author, Dr Jane Green, said “Bisphosphonates are being increasingly prescribed to prevent fractures, and what is lacking is reliable information on the benefits and risks of their use in the long term,” though if she wanted to know that then all she has to do is read Dr John Lee’s book on ‘What Your Doctor May Not Tell You About Menopause’ where he went into some detail on what he considered to be the risks and failings of this class of drugs.

Symptoms to look out for:
If you, or anyone you know, is on such drugs then the symptoms to look out for are difficulty in swallowing and throat, chest, or digestive discomfort.  If any of these occur please go and see your doctor and have them checked out..

  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -
  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -

Please feel free to discuss this article in the comments section below, but note that the author cannot respond to queries made there.
Comments 2
Sorted by:  Date | Recommended
AnnA Rushton | 7:29 pm, October 15th, 2010

Gail – I am very sorry indeed to hear of your continuing health problems and my article reported on the latest research showing the link between fosamax and esophegal cancer, though the other risks of the drug have been known for some time. For real improvement in osteoporosis then natural progesterone will help rebuild bone and has no known side effects, and I do not know if your physicians have ever suggested this to you but it is certainly something to be considered in this context.

You say that you have been on some sort of hormone balance for many years, but unless this has included natural – not synthetic hormones – then it is likely that you have not actually rebalanced your system at all, but had added additional stressors to it as indicated by the many side effects you have experienced.

I am not a doctor, and cannot advise you, but it would be helpful for you to consult with someone who is experienced in the usage and prescribing of bio-identical natural hormones, as are several of the doctors on this site, both in the UK and the US.

I hope this is helpful to you and wish you improved health very soon.

Gail MacNamara | 2:08 am, October 15th, 2010

I was diagnosed 1999 with esopheal cancer. Had first surgery in Sault Ste. Marie, by Dr.Fratesi in Jan. 1999. He was not able to complrete the surgery – did a bowel bi-pass and I was referred to St. Michaels Hosp. in Toronto. Seen By Dr. Koo and Dr. Jee Jee Bouy who was a specialsist did the surgery in May 1999.
I was diagnosis with severe osteoporosis in the 1980’s and was prescribled fosax – was on this drug for 10 yrs. I questioned some of the side effects of this drug and was switch to Actonel. I had some side effects with this medication and again questioned the side effects and again I was switched back to fosamax. My bone density results are the same – am tested once a yr. at the Group Health Centre in Sault Ste. Marie, Ont. Dr. Stewart is my family Dr. and now has suggested that I have the once a year infustion -ACLASTA which also has many side effects – plus they tell you your dental must be up to par or this could cause jaw deformities and it would cost me approx. $1,000.00. I spoke with my dentist and we have decided to hold back on this injection. I am still on fosamax and have mentioned to my Dr. perhaps I should not take any of these drugs – her answer was no – the only suggestion was then to have this injection done at the hospital. When I read all the side effects on these medications and tell them I have a lot of these side effects – I get no response other than they all have side effects.
I have fallen 3 times and have broke my right wrist once and fractured it twice. I am terrified to slip and fall as I was told my bones were brittle and would shatter.
Presently, I have severe back ache and leg cramps every night. The legs cramps wakes me up several times a night and I was told to increase my intake of magnesium. I take the following everyday folic acid, osto D2 Vit. Caps, Eltroxin, calcium, magnesium, venofer injections x 1 mo.
nova-rabeprazole, for leg cramps novo-quinine, for pain management ratio-lenol tec No3 30mg every 4-6 hrs when needed, soflax 100mg 1 cap. x 2 daily when needed, and because of the back pain and leg cramps every night I did not have more than 20 to 30 minutes of sleep at one time during the night . I was presc. Apo-Trazodone 50mg. 1 – 2 tablets at bedtime when needed.
Needless to say my day is taken up of medicating my self to death. The back pain due to the osto. is my biggest problem – WHAT DOES ONE DUE IF I HAVE TRIED ALL OF THE ABOVE AND AM STILL IN PAIN. COULD TAKING THE FOSAMAX BE THE BIG PROBLEM HERE????? EVERY TIME I HEAR OR READ ABOUT ACTONEL AND FOSAMAX THAT THEY ARE CAUSING PROBLEMS BY TAKING THEM. WHAT DOES ONE DO AND/OR WHO DO YOU TURN TO OR ASK – ESPECIALLY WHEN THE DR. IS RECOMMENDING YOU TAKE THEM?????? I COULD WRITE A BOOK – I STARTED MENOPAUSE AT 50 YRS OF AGE – AND HAVE BEEN ON SOME TYPE OF HORMONE BAL. SINCE. I AM 68 YRS. YOUNG………….AND DESPERATE.
I WOULD APPRECIATE ANY ADVISE RE THESE DRUGS. COULD THEY HAVE BEEN A PART OF MY ESOPHELGAL CANCER PROBLEMS??????? GAIL

 
Leave a comment
(your email address will not be displayed)
Home
News
Features
Opinion
Advice
About Us
Contact Us
The Team
Links
Terms of Use
www.bio-hormone-health.com  © 2018
Learn more about Serenity Natural Progesterone Cream Learn more about Serenity Natural Progesterone Cream